October 4, 2013

Westbrook parents: Girl, 2, died of methadone

Police will not discuss the parents’ account, but say the case is still open.

By David Hench dhench@pressherald.com
Staff Writer

(Continued from page 1)

A June 21, 2013, photo shows Madelyn Negron, age 2, daughter of Jessica Joy and Raul Negron. Madelyn was found dead in her playpen in Westbrook on Monday, Aug. 5, 2013. Police are investigating.

Photo courtesy of family

“There was no way in hell there was that much methadone in the dropper,” he said.

Negron said he has no memory of leaving any methadone where his daughter could reach it. But he can think of no other way that methadone could have gotten into the apartment. Nobody else was in the apartment that day.

“I fell asleep about an hour ... she got a hold of something,” he said softly.

Negron did suggest that he was concerned about his daughter’s health when he woke up.

“That’s why I watched her so close,” he said. “For three hours she was fine.”

Later, his eyes watering and his head down, he said he can’t explain it but he blames himself.

“It’s a horrible thing to happen. I can’t take it back,” said Negron, who believes police will take action against him.

Joy said Negron would never intentionally do something to hurt his daughter.

“I have people mad at me because I’m still living here, because they think he did something to my daughter,” she said.

“I don’t believe he would ever give her methadone,” Joy said. “I’ve known him for 20 years. He’s taken care of six of my kids. My kids have always been fine in his care.”

The two are not romantically involved now, but are roommates and have been close friends for years, Joy said. They have a 16-year-old daughter together.

Dr. Karen Simone, director of the Northern New England Poison Center, said any level of methadone in a child’s system is dangerous.

She said accidental ingestion of methadone, opiates and other medicines for treating addiction is a serious problem in Maine and nationally.

“Children are not just small adults,” she said. They are more sensitive to drugs’ effects on breathing, so even a proportionally small dose of methadone can have a very severe effect.

“The other thing that’s dangerous is, it doesn’t always make you sleep right away. There can be a delay of hours,” Simone said. Children, especially if they are stimulated, can seem OK, but then, if they are put in a quiet environment, their breathing can slow dangerously.

Simone said anyone who suspects that a child may have ingested opiates or medicines for treating opiate addiction should call the poison center immediately at (800) 222-1222 for confidential medical advice.

On Thursday, Negron attached brackets to the bottom of the wooden grave mark1

er, the final touches on the memorial he has worked on for the past month.

It is adorned with pictures of the girl, smiling, with curly red hair, along with butterflies and hearts. It’s coated with shellac to protect against the elements.

“We miss her like crazy,” Joy said as Negron stared down at the marker. “We’ve both been through hell.”

David Hench can be contacted at 791-6327 or at:

dhench@pressherald.comdhench@pressherald.com

Twitter: @Mainehenchman@Mainehenchman

Were you interviewed for this story? If so, please fill out our accuracy form

Send question/comment to the editors